Virginia, 2025Damaging Winds in Virginia, September 25, 2025
September 25, 2025 · NWS AKQ · 2 events in 2 counties and zones
A positively tilted upper trough was located west of the region with a weak surface trough just east of the Blue Ridge. Sufficient wind shear and instability resulted in a few strong to severe wind gusts in the afternoon through the late evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A positively tilted upper trough was located west of the region with a weak surface trough just east of the Blue Ridge. Sufficient wind shear and instability resulted in a few strong to severe wind gusts in the afternoon through the late evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 25, 2:04 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 25, 2:04 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
304 PM EDT Thu Sep 25 2025
.SYNOPSIS...
A slow moving cold front moves into the area tonight and
Friday, with an upper trough settling over the Southeast by the
weekend. This will bring more unsettled conditions late this
week through the weekend. Impacts from any tropical development
would be Monday into Tuesday if they occur. However, uncertainity
remains high regarding this.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 300 PM EDT Thursday...
Key Message:
- Scattered showers and thunderstorms are expected through early Friday
morning, with the highest coverage shifting to central and
eastern portions of the area. There is a marginal severe
threat through this evening for damaging wind gusts.
A deep, positively tilted upper trough remains centered to our west
with an upper low over the Great Lakes. Upper ridging continues to
be anchored offshore. Deep layered SW flow prevails across the Mid-
Atlantic. At the surface, high pressure is centered offshore, with a
weak cold front just to the NW of the central Appalachians. We're
still seeing cloud cover across the Piedmont with temps only in the
upper 70s-80F. It has reached 90F in spots across SE VA/NE NC where
there has been more sunshine. Showers continue to linger over the
Piedmont, with a few heavier showers/tstms across south-central/SE
VA where we've had stronger sfc heating.
Have low confidence in convection over the Piedmont this
aftn/evening given the lack of instability. While there is stronger
sfc heating/instability farther east, the forcing is weaker has
500mb height falls will continue to be negligible through ~8 PM,
which will likely limit coverage. Still, will keep 30-50% PoPs for
most of the area through the evening. We could see an isolated
strong/severe storm (mainly central/east), with the main threat
being damaging wind gusts with a deep well mixed BL where sfc
heating has been strongest. Could actually see some additional
development over SE VA later this evening (9-11 PM) as heights
finally start to fall coupled with some degree of lingering mixed-
layer instability (MLCAPE of 500-1000 J/kg). Thunder chances
gradually fall overnight but showers will likely linger into early
Fri AM as the surface boundary settles in from the NW. Warm and
humid tonight with lows in the upper 60s to lower 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 300 PM EDT Thursday...
Key Messages:
- An upper low southwest of the region will bring showers, a few embedded
thunderstorms, and locally heavy rain Friday and especially
Saturday.
- Shower chances continue on Sunday with less in the way of thunder
chances.
The trough to our west eventually splits as a northern stream
shortwave passes by to our NE and a closed low develops over the Mid
South. Meanwhile, the cold front is expected to stall over central
and southern VA on Friday. Lesser coverage of showers is expected
early Friday with the diurnal cycle, with scattered showers and
tstms expected to redevelop along and south of the front Friday
afternoon and evening. PW values are expected to be near 2.0" across
SE VA/NE NC Friday and locally heavy rain is possible. The closed
low is progged to slowly track NE Friday night into Saturday. Height
falls are expected as the flow becomes southerly over the entire
area ahead of the approaching upper low. This will allow deep-
layered moisture to increase Friday night and especially Saturday,
with PWs surging to 1.9-2.2" over the entire area. Scattered to
numerous showers overspread the area from south to north late Friday
night into Saturday morning, with numerous showers and a few tstms
expected Saturday afternoon/evening. Saturday will be the wettest
day of the period, with areal average rainfall of ~1" expected, with
localized totals of 2"+ possible. WPC has a Marginal Excessive
Rainfall Risk for the entire area on Sat to account for this. Not
quite as warm Friday with highs in the lower to mid 80s, with mid to
upper 70s Saturday with the showers/cloud cover. Lows Friday night
and Saturday night will mainly be in the 60s. Shower chances
continue Saturday night/Sunday as the closed low lingers just to our
W/SW. With the low-level increasing a little bit out of the NE,
expect it to be more stable on Sunday with less in the way of
thunder chances (but cloudy and showery throughout the day). Highs
only reach the mid-upper 70s with areal avg QPF of 0.25-0.5". WPC
once again has a Marginal Excessive Rainfall Risk for the entire
area on Sun.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 300 PM EDT Thursday...
Key Messages:
- A unsettled pattern continues late this weekend into early next
week.
- Tropical Storm Humberto is forecast to become a major
hurricane well offshore and AL94 has a 70% chance of
development through 48 hours and 90% through 7 days.
The closed low will remain over the Mid-Atlantic and Southeast
through early next week as strong high pressure builds SE across
Ontario and Quebec. Further complications arise from AL94 and TS
Humberto (forecast to become a major hurricane by late Sunday), how
these systems interact with each other, and how much the trough
interacts with AL94. While forecast guidance continues to have a
large spread in terms of both track/intensity with respect to AL94,
there is increasing confidence that there will be some degree of
tropical development off the SE CONUS coast by Monday morning.
Direct local impacts, if they do occur, would likely be from late
Monday through late Tuesday. Regardless, unsettled conditions and
rain chances continue early next week, with increasing onshore flow
as the strong high builds SE from Canada. Depending on the track of
the system, locally heavy rainfall is certainly possible across
parts of the area which could lead to flooding especially with the
rain already expected this weekend.
By mid to late next week, the high builds farther down toward the
area with fairly strong CAA expected. Breezy NE winds are likely by
Wed/Wed night as the gradient between the high to our north and any
low to our S/SW/SE increases. Also, drier wx should finally return
by Wed or Wed night. Highs mainly in the 70s next week. Temperatures
may struggle to get out of the 60s by next Thu in parts of the area.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...
VFR conditions prevail at the terminals with BKN high clouds and
FEW-SCT cumulus. Haven't seen any convection yet but showers/tstms
are expected to develop later this aftn (generally after 19z)
and linger into the evening (and early overnight hours near
PHF/ORF). There is also a low probability of a few stronger
tstms at RIC/SBY. PROB30 groups have been maintained for all
sites except for ECG where confidence is lowest. The most likely
timing for tstms is from 21-02z at RIC/SBY and from 00-05z at
PHF/ORF. Some lingering showers are possible later tonight,
with some IFR/MVFR CIGs likely late tonight and toward 12z
Friday. A SSW wind will occasionally gust to 20 kt this aftn,
before diminishing to 5-10 kt tonight. Winds become light and
somewhat variable on Friday as a weakening cold front settles
into the region. CIGs gradually rise to MVFR by midday Fri and
likely improve to VFR Fri aftn.
Showers are likely with a few tstms possible across SE VA/NE NC
Friday aftn/evening, with widespread showers likely at all of
the terminals on Saturday. Occasional sub-VFR conditions are
expected. A chc of showers lingers into Sunday and Monday.
&&
.MARINE...
As of 300 PM EDT Thursday...
Key Messages:
- Breezy southerly winds expected ahead of a cold front through late
this evening.
- Sub-SCA from Friday through the weekend, then elevated NE winds
likely from the early to middle part of next week.
A cold front to the west has nudged closer to the area since this
morning, while high pressure remains anchored well the the NE. There
is enough of a pressure gradient between these features to support
southerly winds on either side of 15kt in the bay/rivers and 15-20kt
over the coastal waters. Seas are 2-3ft and waves are 1-2ft based on
latest buoy obs. Gusty southerly winds continue through late this
evening as the cold front moves into Virginia. Still thinking there
will be an couple of hours between 7pm and 9pm where gusts over the
coastal waters touch 25kt. Seas build toward 4ft this evening with
5ft seas likely staying out near 20nm. No SCA has been issued for
this evening due to the short lived nature of the 25kt wind gusts,
the tendency of southerly winds to under perform, and 5ft seas
likely not making within 20nm of the coast. By Friday, the front
will stall over our local waters leading to weaker winds with low
confidence in wind direction. High pressure builds in during the
weekend bringing benign marine conditions across all waters.
Unsettled marine conditions are likely from early-mid next week as
Canadian high pressure slowly builds SE from the Great Lakes and a
tropical system potentially forms to our south and tracks toward the
waters. There is a large amount of uncertainty with respect to the
track and strength of any tropical system that does develop.
Regardless of any tropical development, a period of elevated NE
winds appears possible from the early to middle part of next week.
A Moderate rip risk remains in place for today, dropping to low on
Friday. A low rip risk is expected this weekend, with a high rip
current risk likely for much of next week due to swell from any
offshore system.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...AJZ/ERI
NEAR TERM...ERI
SHORT TERM...AJZ/ERI
LONG TERM...AJZ/ERI
AVIATION...ERI
MARINE...AC
Hazardous weather outlook, Sep 25, 2:05 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
305 PM EDT Thu Sep 25 2025
NCZ012>017-030>032-VAZ092-093-095>097-524-525-261915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Newport News-Hampton/Poquoson-
305 PM EDT Thu Sep 25 2025
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Upper level low pressure and a frontal boundary gradually settle
over the region late Friday into the weekend bringing the potential
for showers and occasional heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-261915-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
305 PM EDT Thu Sep 25 2025
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Upper level low pressure and a frontal boundary gradually settle
over the region late Friday into the weekend bringing the potential
for showers and occasional heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-VAZ048-060>062-064>069-075>090-509>523-261915-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George (including Hopewell and Petersburg)-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
305 PM EDT Thu Sep 25 2025
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk for severe thunderstorms this afternoon and
evening. The primary threat is damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Upper level low pressure and a frontal boundary gradually settle
over the region late Friday into the weekend bringing the potential
for showers and occasional heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 25, 3:11 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
411 PM EDT Thu Sep 25 2025
VAZ093-523>525-252100-
Hampton/Poquoson VA-Isle of Wight VA-Newport News VA-York VA-
411 PM EDT Thu Sep 25 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ISLE OF WIGHT...AND
SOUTHEASTERN YORK COUNTIES...THE CITY OF POQUOSON...THE CITY OF
HAMPTON AND THE CENTRAL CITY OF NEWPORT NEWS THROUGH 500 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Smithfield and Rescue around 415 PM EDT.
Newport News and Christopher Newport University around 425 PM EDT.
Hampton, Northampton, and Beaconsdale around 430 PM EDT.
Langley AFB and Tabb around 440 PM EDT.
Other locations impacted by this storm include Fox Hill, Carrollton,
Langley View, Benns Church, Oriana, Bethel Church, Hilton Village,
Lawson, Central Hill, and Dare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3709 7624 3687 7669 3694 7678 3700 7674
3726 7636 3725 7635
TIME...MOT...LOC 2011Z 235DEG 29KT 3695 7667
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ButnerThunderstorm Wind, Isle of Wight
- When
- September 25, 3:20 PM EST
- Where
- Isle of Wight County, 0.55 mi W of Lawson
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.020, -76.630
A tree fell on a UPS Truck near the intersection of Blounts Corner Road and Days Point Road, resulting in an injury.
Thunderstorm Wind, Newport News (C)
- When
- September 25, 9:20 PM EST
- Where
- Newport News (C) County, 1.18 mi N of Menchville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.097, -76.534
A tree fell onto a power line on Campbell Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arizona, September 25 to 27, 20254 deaths · $27 million · 1.75 in hail · 80 events
- Flash Flooding and Hail in Arizona, September 25, 2025$63,000 · 1 in hail · 8 events
- Flash Flooding and Hail in Arizona, September 25 to 28, 20251 in hail · 15 events
- Flash Flooding and Damaging Winds in Utah, September 25 to 29, 202556 kt wind · 10 events
- Hail in California, September 25, 20251 injured · 0.25 in hail · 1 event
- Dense Fog in Pennsylvania, September 25 to 26, 20256 events
- Flash Flooding and Hail in New Mexico, September 25, 20251.25 in hail · 4 events
- Dense Fog in New Jersey, September 25 to 26, 20254 events
- Tornado in New York, September 25, 2025$12,000 · EF0 · 1 event
- Flash Flooding in Kentucky, September 25, 20252 events
- Damaging Winds in Pennsylvania, September 25, 2025$2,000 · 52 kt wind · 2 events
- Damaging Winds in North Carolina, September 25, 2025$9,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295482, 1295483.